MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF TRIAL SHELL HANDLE; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. REF TRIAL SHELL HANDLE; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71362297
Medical Device Problem Codes Break (1069); Connection Problem (2900)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/18/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, while impacting the trial cup in, one of the threads broke loose.This caused the impactor to not grab the trial cup well.The impactor was discontinued and a sn back up was used in order to complete the procedure.No pieces fell into the patient.All pieces were recovered and the broken piece was discarded.No surgical delay or injury to the patient was reported.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.Per photos attached to complaint, device was not received by complaints department.The packaging has a whole on the side where the device potentially fell out from.A medical investigation was conducted and confirms per complaint details, the device broke during the procedure/¿thread broke loose¿; however a s +n backup was available and used to complete the procedure without report of patient injury or surgical delay.Per correspondence, the instrument broke outside of the patient, no pieces fell into the patient, and all pieces were recovered.It was communicated no patient information was available.Reportedly, there was no surgical delay or patient injury alleged and since no fragments fell into the wound/all pieces were recovered and the procedure was successfully completed with a backup device, the assessed patient impact was limited to the use of the available backup device.Based on this information, no further medical assessment is warranted at this time.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
REF TRIAL SHELL HANDLE
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11648441
Report Number1020279-2021-02919
Device Sequence Number11602031
Product Code JDI
UDI-Device Identifier03596010456540
UDI-Public03596010456540
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71362297
Device Catalogue Number71362297
Device Lot Number17KTA0003
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/18/2021
Supplement Date Received by Manufacturer07/20/2021
Initial Report FDA Received Date04/12/2021
Supplement Report FDA Received Date07/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;